Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
185 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of Amitryptyline ?

Answered by
Dr.
Dr. Sumanth.P

General & Family Physician

Practicing since :2009

Answered : 338 Questions

default
Posted on Tue, 8 May 2012 in Medicines and Side Effects
Question: Hi I am an alcoholic but do not drink any more,for over a year now and am reducing from 80mg of librium a day to 40-50mg.I am also diabetic,type 1,insulin dependent.This has caused myopathy.I also take Atenolol,Co-Codamol 30/50mg,Omeprazole,Humalog Mix25,Vit B strong,Thiamin Hydrochloride and have recently been put on Amitrtyline for muscle pain in my lower calfs.Recently since taking the Amitriptyline I have suffered from much more pain in my calves and very swollen ankles.Having to see two different doctors the last one advised my to double my Amitrptyline to 20mg twice a day.As they are prescribed regarding my height 5ft and weight 6st 2lb do you think this is wise?
doctor
Answered by Dr. Sumanth.P 1 hour later
Hello Theresajepson,

Thanks for your query.

Nice to hear from you regarding reduction of alcohol quantity.

Amitryptyline is a tricyclic antidepressant.

It is also used for varied conditions other than depression like fibromyalgic pain and chronic pains.

For pain the usual daily dosage limit is 10 - 50mg.

So it is not a overdose which is suggested by your doctor.

And you will not have actual effect of the drug if taken in low dosage.

So the dosage suggested based on your height and weight is correct.

Since you addressed that your pain has increased since the time you are on this drug, you need to intimate it to your doctor before starting the double dose.

It needs to be evaluated as to what would be the cause for non relief of your pain.

Amitriptyline has varied side effects.

But they manifest only with overdose.

you are in no way on higher dose, so the probability for the cause of your pain might not be this medicine.

Hope I have answered your query.

I will be available for your follow up queries if any.

Wishing you good health.

Regards,
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Tricyclic antidepressant

doctor1 MD

My bottle of 240 pro-red syrup is used for a cough. What is the shelf life, and what does the 240 stand for. The only medicene I can find that it...

doctor1 MD

how long does it take to develop left atrial abnormality?, which is what patient s initial evaluation EKG showed. do EKG, with other labwork, to...

doctor1 MD

My 6 year old takes 2 doxepin 10 mg capsules for sleeping. Is it possible for my 4 year old to take 1 capsule. We are trying to find different...

doctor1 MD

My scalp itches, no dandruff , just scalp itches. I have uno medication or hair product changes

doctor1 MD

I have a problem with sleep. I do not sleep one to three nights in a week. I do not recover this sleep I actually can stay awake two to three days...

doctor1 MD

Hello...I am recovering from shingles on my scalp and farhead...right now the area is all healed, but I'm experiencing a lot of itching and the...

doctor1 MD

I think my husband may have acquired methemoglobinemia. We have ruled out cardiac and his symptoms are dizziness, confusion, hypertension, metallic...